Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jul 13, 2002, 1:38 PM CDT for Orleans Parish, Louisiana. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 13, 2002, 1:38 PM CDT (18:38 UTC)
- Expired
- Jul 13, 2002, 2:15 PM CDT
- In force
- 37 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties
County Orleans Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 1:38 PM CDT | Thunderstorm Wind 56 M | New Orleans Lakefron, LA | |
| Jul 13, 1:50 PM CDT | Thunderstorm Wind | New Orleans, LA | A large tree was knocked down in New Orleans East along Interstate 10. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
159 WUUS54 KLIX 131838 SVRNEW LAC071-131915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 140 PM CDT SAT JUL 13 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORLEANS PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITIES OF...NEW ORLEANS...EAST NEW ORLEANS * UNTIL 215 PM CDT * AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF NEW ORLEANS...MOVING EAST AT 25 MPH. THIS IS A DANGEROUS STORM. DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:25 AM CDT, 11 hours 13 minutes earlier.
Area forecast discussion, Jul 13, 2:25 AM CDT, 11 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 225 AM CDT SAT JUL 13 2002 UPPER LOW OVER THE MIDDLE MISSISSIPPI VALLEY CONTINUES TO MIGRATE SOUTHWEST. THE LOW IS EXPECTED TO MOVE INTO OKLAHOMA THAN BEGIN TO MOVE NORTHWARD. THE UPPER RIDGE OVER THE SOUTHERN PORTION OF THE GULF OF MEXICO WILL MOVE NORTH AND FORM A HIGH PRESSURE SYSTEM OVER NORTHERN FLORIDA MONDAY THE HIGH WILL THEN DRIFT WEST INTO SOUTHERN MISSISSIPPI BY WEDNESDAY. AT THE SURFACE A COLD FRONT ACROSS CENTRAL MISSISSIPPI AND NORTHERN LOUISIANA WILL REMAIN WELL NORTH OF THE AREA BEGIN TO DISSIPATE AND REMAIN. THE ATMOSPHERE REMAINS VERY MOIST AND UNSTABLE. MODELS INDICATE DRYING OF THE ATMOSPHERE ABOVE 700 MILLIBARS TONIGHT. BELOW THE 700 LEVEL THE ATMOSPHERE IS EXPECTED TO REMAIN MOIST WITH SUFFICIENT MOISTURE TO SUPPORT SCATTERED CONVECTION. WITH WEAK DYNAMICS EXPECT MOST CONVECTION TO FIRE WITH MAX SOLAR HEATING DURING THE AFTERNOON HOURS. THE INCREASE IN CLOUDINESS SHOULD SEE MAX TEMPERATURES RISING INTO THE UPPER 80S TODAY. EXPECT TO SEE MAX TEMPERATURES BACK INTO THE LOWER 90S ON SUNDAY. MCB 89/72/90/73 7442 BTR 89/73/90/74 7442 MSY 90/75/90/76 7442 GPT 89/75/90/75 7442 .NEW...NONE LA...NONE. MS...NONE. 23
In the hours before
Special weather statement, Jul 13, 10:45 AM CDT, 2 hours 53 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-140600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1045 AM CDT SAT JUL 13 2002 .SYNOPSIS...A SURFACE TROF LAYERED ACROSS THE NORTHERN GULF COAST WILL PERSIST INTO THE EVENING HOURS BEFORE DRIFTING NORTHWARD OVERNIGHT. OTHERWISE...THE ENTIRE FORECAST AREA REMAINS UNDER THE INFLUENCE OF A MOIST AND UNSTABLE AIRMASS. .THUNDERSTORMS... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE SURFACE TROF LATER TODAY AND DRIFT NORTHWARD DURING THE AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAIN AROUND 1 TO 2 INCHES...WIND GUSTS TO 35 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THE STRONGER STORMS. SEVERE THUNDERSTORMS THOUGH ARE NOT ANTICIPATED. .ACTIONS...NONE AT THIS TIME. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:07 AM CDT | Special Marine Warning | LIX | 113 min | |
| Jul 13, 2:07 AM CDT | Special Marine Warning | LIX | 113 min | |
| Jul 13, 1:30 PM CDT | Special Marine Warning | LIX | 60 min | |
| Jul 13, 1:45 PM CDT | Special Marine Warning | LIX | 90 min | |
| Jul 13, 2:28 PM CDT | Special Marine Warning | LIX | 62 min | |
| Jul 13, 3:05 PM CDT | Special Marine Warning | LIX | 75 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.